What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 15, 4:10 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 15, 4:10 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
410 PM MST Mon Aug 15 2022
.UPDATE...
Updated Aviation
&&
.SYNOPSIS...
The first part of this week will see temperatures climb back to or
even slightly above normal, while daily showers and thunderstorms
become fairly isolated. Starting Thursday, ample monsoonal moisture
will return to the region leading to much better chances for showers
and thunderstorms, persisting through next weekend. Temperatures are
also forecast to cool to below normal with highs across the lower
deserts falling into the nineties.
&&
.DISCUSSION...
Latest water vapor imagery reveals a trough lifting northward
through northern Arizona. In its wake, drier air aloft continues to
overspread the lower deserts. However, conditions remain moist at
the surface with dewpoints widespread in the mid 60s.
Latest ACARS soundings indicate weak mid-level lapse rates near KPHX
associated with the overturning from last night’s convection. This
is depicted well in the HREF, which suggests the higher values of
CAPE will be situated further west in southeastern California.
Convection will be most favored in these areas as well as across
portions of southern Gila County, where natural convergence remains
prevalent across the higher terrain. However, given the subsidence
behind the trough, only isolated activity is anticipated.
Latest HREF suggests low probabilities of strong winds and any
storms that develop are generally not expected to be severe. ACARS
soundings also indicate weak, southerly steering flow, which may
lend itself to slow moving cells and the potential for localized
flash flooding with the strongest storms. CAMs remain in good
agreement little change is expected for Tuesday, where the 1000-500
mb layer dries out further and isolated convection will generally
remain relegated to eastern Arizona.
&&
.PREVIOUS DISCUSSION...
For the latter half of the week into the weekend, forecast attention
then turns toward a tropical disturbance currently situated across
far southern Texas. Both the GEFS and EPS show this disturbance
slowly tracking west northwest across northern Mexico over the next
couple days, likely becoming an inverted trough over southern
Arizona as early as late Wednesday. NBM PoPs have also increased to
around 50% across southeast and south- central Arizona Wednesday
evening into Wednesday night as a moisture surges northwestward into
southern Arizona. Overall potential impacts for late Wednesday look
fairly minor as the activity is likely to be elevated, but some
heavy rainfall and localized flooding could be possible.
For Thursday through the upcoming weekend, there is a decent amount
of spread within ensemble guidance, but there is at least some
potential for significant impacts. Ensembles agree there will be a
strong influx of tropical moisture Thursday into Friday across
southern Arizona and southeast California with PWATs likely
exceeding 2", with the disturbance very likely stalling out across
Sonora Mexico. Additionally, models show an upper level trough
developing off the California coast over the next couple days before
slowly moving into the Great Basin region later this week. This
trough will likely provide stronger westerly winds aloft later this
week and larger scale forced ascent over much of our region. The
potential scenario of having plentiful moisture and a much more
favorable wind profile (upper level westerly winds and northeasterly
mid level winds) could give rise to multiple days of fairly
widespread showers and thunderstorms later this week.
As of now, the NBM is favoring Friday and Saturday as having the
highest potential of widespread showers and thunderstorms, focused
more across southeast and south-central Arizona. WPC QPF is also
quite impressive with a large area of 1-2" over the aforementioned
areas from Thursday evening through Saturday night. Looking at the
00Z Euro ensemble Extreme Forecast Index (EFI), it is pointing
toward the potential for a significant rainfall event late Friday
and Saturday. Given this is several days out, uncertainty in
potential rainfall amounts and timing is still fairly high, but
forecast confidence is increasing that some areas will see heavy
rainfall and likely some form of flooding. The threat for strong to
damaging winds could also be present at some point later this week
as models are at least showing some potential for stronger mid level
easterly winds which in the past have led to organized MCSs coming
off the high terrain into the lower deserts. Be prepared for a
potentially active weather period later this week.
&&
.AVIATION...Updated 2310Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Very little chance of weather impacts will exist through Tuesday
evening as thunderstorm activity remains far removed from terminal
locations. Even distant traveling outflow boundaries are unlikely
today and tomorrow with probabilities under 20-30%. Confidence is
only moderate in exact timing of diurnal wind shifts, and periods of
variability may be common. Overall, wind speeds should remain under
10kt.
Southeast California/Southwest Arizona including KIPL and KBLH:
No weather impacts should occur through Tuesday evening with just a
few passing mid/high clouds. Light SE winds will be favored through
the period though extended periods of variable directions are
possible during early morning hours.
&&
.FIRE WEATHER...
There will be an overall decrease in shower and thunderstorm
activity through at least Tuesday, but minimal chances will persist
and humidities will remain fairly elevated. Overall, the fire danger
threat will remain low this week. Afternoon minimum RH values will
dip slightly to 25-30% for Tuesday and Wednesday, but then climb
back upward later this week as even higher moisture levels return
and temperatures cool off. Chances for wetting rains through
Wednesday will mostly be lower than 10%, but climb dramatically late
this week as shower and thunderstorm chances climb to above 50% over
much of the area from an anticipated weather disturbance. Winds for
the most part will remain light, with the exception of any
thunderstorm outflows generating stronger gusts.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Hirsch
PREVIOUS DISCUSSION...Kuhlman
AVIATION...18
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 15, 3:30 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
330 PM PDT Mon Aug 15 2022
CAZ560-561-152315-
Joshua Tree NP East CA-Joshua Tree NP West CA-
330 PM PDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 415 PM PDT...
At 330 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Joshua Tree, or 13 miles southwest of Twentynine
Palms. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lost Horse-Keys Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3408 11645 3408 11627 3412 11626 3412 11606
3408 11604 3407 11600 3404 11601 3403 11594
3397 11587 3382 11611 3392 11620 3392 11629
3395 11641 3404 11648
TIME...MOT...LOC 2230Z 147DEG 2KT 3402 11625
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBLocal storm report, Aug 15, 3:46 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
346 PM MST MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 3 SSE GLOBE 33.36N 110.77W
08/14/2022 GILA AZ PUBLIC
***DELAYED REPORT*** CORRECTS PREVIOUS FLASH
FLOOD REPORT FROM 3 SSE GLOBE. FLASH FLOOD
DOWN SIX SHOOTER RAN OVER A ROAD CROSSING
WITH A CULVERT, MULTIPLE FEET IN DEPTH. THE
FLOOD BEGAN TO FOLLOW THE ROAD, RUNNING WITH
A DEPTH OVER 6 INCHES. DEBRIS FLOWED ONTO
THE ROAD.
&&
JMSpecial weather statement, Aug 15, 4:41 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
441 PM MST Mon Aug 15 2022
AZZ563-160030-
Southeast Gila County AZ-
441 PM MST Mon Aug 15 2022
...A strong thunderstorm will impact portions of Gila County through
530 PM MST...
At 441 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hilltop, or 20 miles northeast of Globe, moving
northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sawmill and Hilltop.
This includes US Highway 60 between mile markers 267 and 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3349 11051 3359 11071 3383 11056 3366 11030
TIME...MOT...LOC 2341Z 217DEG 5KT 3362 11055
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Aug 15, 4:43 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
443 PM PDT Mon Aug 15 2022
CAZ560-564-568-570-160030-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP West CA-
443 PM PDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of Riverside County
through 530 PM PDT...
At 443 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Desert Center. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Strong winds may also generate blowing dust.
Locations impacted include...
Desert Center.
This includes the following highways...
CA Interstate 10 between mile markers 88 and 108.
CA Route 177 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3357 11528 3349 11556 3376 11579 3385 11540
TIME...MOT...LOC 2343Z 147DEG 1KT 3363 11550
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SDBSpecial weather statement, Aug 15, 5:18 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
518 PM MST Mon Aug 15 2022
AZZ531-533-536-160100-
Gila River Valley AZ-Kofa AZ-Central La Paz AZ-
518 PM MST Mon Aug 15 2022
...A strong thunderstorm will impact portions of east central La Paz
and northeastern Yuma Counties through 600 PM MST...
At 518 PM MST, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Paloma, or 47 miles southwest of Tonopah. This
storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central La Paz
and northeastern Yuma Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3307 11373 3326 11387 3342 11361 3313 11341
TIME...MOT...LOC 0018Z 248DEG 1KT 3322 11368
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Aug 15, 5:33 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
533 PM PDT Mon Aug 15 2022
CAZ564-569-570-160115-
Chuckwalla Mountains CA-Palo Verde Valley CA-Chuckwalla Valley CA-
533 PM PDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of northeastern
Imperial and Riverside Counties through 615 PM PDT...
At 533 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Palo Verde, or 33 miles southeast of Desert Center.
This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Imperial and Riverside Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3335 11497 3349 11505 3360 11480 3338 11473
TIME...MOT...LOC 0033Z 250DEG 2KT 3346 11490
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SDB